Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2022, 8:03 PM CDT for Chase County, Marion County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2022, 8:03 PM CDT (01:03 UTC)
- Expired
- May 31, 2022, 9:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Chase County, KS, Marion County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:45 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 31, 6:45 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Wichita KS 645 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 340 PM CDT Tue May 31 2022 The main low pressure system is over the Northern Plains with a portion stretching back to the Great Basin. A cold front associated with this system has stretched from the Texas Panhandle to along the central Kansas/Oklahoma border into central Missouri. This front will be the focus for convective development this evening. There is initial development visible in western Oklahoma. A Severe Thunderstorm Watch has been issued for a few counties in south central Kansas, and this area may be expanded to the east and north depending on further convective development. If you have outdoor plans this evening, make sure to stay weather aware and have an idea of where you would take shelter if needed. When thunder roars, go indoors. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Showers and thunderstorms through Wednesday 2) Localized flooding through early Thursday 3) Cooler Change: Modified precipitation chances tonight-Wed Headlines: 1) Severe Thunderstorm Watch until 10PM 2) Flood Watch thru midnight Thursday Showers and thunderstorms are expected through Wednesday. The cold front as mentioned above should be the initial focus for convection this evening with short term models showing storms moving in/expanding in coverage around 5-7PM. SPC did tweak their outlook for today removing the enhanced risk from southeast Kansas with the better threat in western Oklahoma and parts of the Texas Panhandle. Potential still exists for strong to severe thunderstorms with the possibility of up to golf ball sized hail and 60 mph winds in south central and southeast Kansas. Initial supercells could pose the potential for a tornado, but the threat is quite low. The activity is expected to fill in and become more linear. Elevated storms will become the factor to the north and west of the front late this evening and tonight. Localized flooding is a concern especially across south central and southeast Kansas with the possibility of training showers and storms over those areas. Precipitable water values are on the increase. The Flood Watch covers this well. Most locations where the heavier rainfall is expected received minimal if any precipitation in the last 24 hours. This will become the concentrated area for this evening and tonight with potential for one to two inches; however, thunderstorms can certainly overachieve on precipitation amounts. Thus locally higher amounts are anticipated. Models disagree on the coverage for Wednesday which in turn challenges when chances will move out. General consensus is that precipitation should be gone by Thursday morning. Precipitation chances have been tweaked somewhat to better account for the latest trends. Cooler air moves in for Wednesday through Friday with Wednesday being the coolest day of the week thanks to rain and cloud cover. Afternoon temperatures are forecast to range from 10 to 20 degrees below seasonal normal on Wednesday when highs range from the lower 60s to mid 70s. Thursday and Friday should be a bit warmer as a ridge moves in, but the temperatures are still forecast to be about 5 to 10 degrees below normal. Only minor changes were made to the ongoing forecast. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 31 2022 Highlights: 1) Weekend warm up 2) Chances for showers and thunderstorms After a cooler week, the weekend will offer a warm up but essentially near the seasonal normal values (lower 80s). Models are showing a couple of short waves through the weekend. This could bring chances for showers and thunderstorms. These waves don't look very impressive at this point. There are chances for showers and storms throughout the extended. If you have outdoor plans for the weekend, stay tuned as changes are likely. Minor tweaks were made to the extended part of the forecast as the ongoing one appeared mainly representative. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue May 31 2022 Storms will become more numerous for tonight with some severe storms possible across mainly southern Kansas. The storms will also be capable of producing heavy rainfall. Meanwhile low cigs in the MVFR category or possible IFR category is expected during the night time hours across south central/southeast Kansas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 65 52 72 / 80 80 40 0 Hutchinson 59 63 49 72 / 80 80 30 0 Newton 60 64 51 71 / 80 80 40 0 ElDorado 61 66 52 70 / 80 80 50 0 Winfield-KWLD 63 71 54 71 / 80 80 60 10 Russell 54 63 45 74 / 70 80 20 0 Great Bend 55 61 46 72 / 80 80 20 0 Salina 58 63 49 74 / 60 70 20 0 McPherson 58 63 48 71 / 80 80 30 0 Coffeyville 66 74 57 73 / 80 80 70 10 Chanute 64 74 56 72 / 80 80 60 10 Iola 64 72 55 71 / 80 80 60 10 Parsons-KPPF 65 74 57 73 / 80 80 70 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through late Wednesday night for KSZ052-053-068>072- 082-083-091>096-098>100. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...CDJ
Hazardous weather outlook, May 31, 3:59 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Tue May 31 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Tue May 31 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Evening into Tonight Strong to severe thunderstorms are expected this evening mainly across south central and southeast Kansas. The main threats will be golf ball sized hail and damaging winds to 60 mph. Locally heavy rainfall will also become a threat in the evening and overnight across southern Kansas where some flooding is possible. Check the Flood Watch for the latest information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will linger through Wednesday mainly across south central and southeast Kansas. While severe storms are not expected, a couple of strong storms with small hail and locally heavy rainfall will be possible. There is potential for localized flooding to continue into even early Thursday. There is a chance for thunderstorms Saturday through Monday. However, the risk for organized severe storms appears low for now. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 31, 7:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 3 W DOWNTOWN WICHITA 37.69N 97.39W
05/31/2022 E1.75 INCH SEDGWICK KS TRAINED SPOTTER
&&Local storm report, May 31, 7:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL DOWNTOWN WICHITA 37.69N 97.34W
05/31/2022 E1.75 INCH SEDGWICK KS BROADCAST MEDIA
&&
KEDLocal storm report, May 31, 7:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL PEABODY 38.17N 97.11W
05/31/2022 E1.50 INCH MARION KS EMERGENCY MNGR
&&Local storm report, May 31, 7:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 3 NNW ARKANSAS CITY 37.11N 97.06W
05/31/2022 E1.25 INCH COWLEY KS TRAINED SPOTTER
&&
KEDLocal storm report, May 31, 7:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 NNE PARK CITY 37.80N 97.31W
05/31/2022 E1.00 INCH SEDGWICK KS PUBLIC
&&Local storm report, May 31, 7:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 7 N EL DORADO 37.92N 96.86W
05/31/2022 M0.88 INCH BUTLER KS FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 60 min |
| May 31, 7:04 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 17 min |
| May 31, 7:08 PM CDT | Special Weather Statement | ICT | Sedgwick | 22 min |
| May 31, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 56 min |
| May 31, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 21 min |
| May 31, 7:39 PM CDT | Tornado Warning | ICT | Cowley | 51 min |
| May 31, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 65 min |
| May 31, 8:13 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey | 22 min |
| May 31, 8:18 PM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 31, 8:20 PM CDT | Special Weather Statement | ICT | Kingman, Sedgwick | 25 min |
| May 31, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 50 min |
| May 31, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 54 min |
| May 31, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 37 min |
| May 31, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 54 min |
| May 31, 9:13 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Kingman, Sedgwick | 12 hr |
| May 31, 9:34 PM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| May 31, 9:47 PM CDT | Flash Flood Warning | ICT | Butler, Kingman, Sedgwick | 6 hr |
| May 31, 9:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 39 min |
| May 31, 10:22 PM CDT | Special Weather Statement | ICT | Greenwood, Wilson | 38 min |
| May 31, 10:31 PM CDT | Special Weather Statement | ICT | Butler | 29 min |
| May 31, 10:43 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| May 31, 10:57 PM CDT | Flash Flood Warning | ICT | Butler, Elk, Greenwood, Wilson, Woodson | 6 hr |
| May 31, 11:09 PM CDT | Special Weather Statement | ICT | Wilson, Woodson | 36 min |
| May 31, 11:31 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| May 31, 11:32 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 31, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Elk, Neosho, Wilson, Woodson | 60 min |
| May 31, 11:49 PM CDT | Areal Flood Warning | ICT | Cowley, Sumner | 9 hr |
| Jun 1, 12:11 AM CDT | Special Weather Statement | ICT | McPherson, Marion | 34 min |
| Jun 1, 12:18 AM CDT | River Flood Warning | ICT | Kingman | 6 hr |
| Jun 1, 12:21 AM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| Jun 1, 12:26 AM CDT | Special Weather Statement | ICT | McPherson | 34 min |
| Jun 1, 12:28 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 21 min |
| Jun 1, 12:48 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 4 hr |
| Jun 1, 2:30 AM CDT | River Flood Warning | ICT | Butler, Cowley | 19 hr |
| Jun 1, 2:31 AM CDT | River Flood Warning | ICT | Butler, Cowley | 21 hr |
| Jun 1, 2:31 AM CDT | River Flood Warning | ICT | Butler, Cowley | 64 hr |
| Jun 1, 2:35 AM CDT | River Flood Warning | ICT | Sedgwick | 4 hr |
| Jun 1, 2:35 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 30 hr |
| Jun 1, 2:35 AM CDT | River Flood Warning | ICT | Sumner | 53 hr |
| Jun 1, 2:35 AM CDT | River Flood Warning | ICT | Cowley | 25 hr |
| Jun 1, 2:38 AM CDT | River Flood Warning | ICT | Wilson | 42 hr |
| Jun 1, 2:38 AM CDT | River Flood Warning | ICT | Wilson | 30 hr |
| Jun 1, 2:49 AM CDT | River Flood Warning | ICT | Allen, Neosho | 27 hr |
| Jun 1, 2:49 AM CDT | River Flood Warning | ICT | Neosho | 53 hr |
| Jun 1, 2:49 AM CDT | River Flood Warning | ICT | Labette, Neosho | 3 days |
| Jun 1, 2:49 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 3 days |
| Jun 1, 4:34 AM CDT | Areal Flood Warning | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 29 hr |
| Jun 1, 8:01 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 67 hr |
| Jun 1, 8:01 AM CDT | River Flood Warning | ICT | Montgomery | 60 hr |
| Jun 1, 9:17 AM CDT | Areal Flood Warning | ICT | Butler, Kingman, Sedgwick, Sumner | 24 hr |
| Jun 1, 12:54 PM CDT | Special Weather Statement | ICT | Rice | 36 min |
| Jun 1, 1:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| Jun 1, 6:18 PM CDT | River Flood Warning | ICT | Sedgwick | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.